Is Aspirin a Cause of Reye’s Syndrome?

@article{Orlowski2002IsAA,
  title={Is Aspirin a Cause of Reye’s Syndrome?},
  author={James P. Orlowski and Usama A. Hanhan and Mariano Fiallos},
  journal={Drug Safety},
  year={2002},
  volume={25},
  pages={225-231}
}
Reye’s syndrome was a rare disease which appeared suddenly in the early 1950s and disappeared just as suddenly in the late 1980s. An association between Reye’s syndrome and the ingestion of aspirin (acetylsalicylic acid) was claimed, although no proof of causation was ever established. The presence of salicylates in the blood or urine of Reye’s syndrome patients has not been demonstrated, and no animal model of Reye’s syndrome has been developed where aspirin causes the disease. It is clear… 

Is Aspirin a Cause of Reye’s Syndrome?

It is clear from epidemiological data that the incidence of Reye’s syndrome was decreasing well before warning labels were placed on aspirin products, and it is probably either a viral mutation which spontaneously disappeared, or a conglomeration of metabolic disorders that had not been recognized or described at that time.

Reye’s Syndrome

Even when major influenza outbreaks occur in the future, Reye’s syndrome is preventable provided government health warnings are heeded and the cogent evidence set forth here is acted upon by the parents of feverish children and self-medicating teenagers.

Aspirin and Reye Syndrome

The suggestion of a defined cause-effect relationship between aspirin intake and Reye syndrome in children is not supported by sufficient facts, and a balanced view of whether treatment with a certain drug is justified in terms of the benefit/risk ratio is always necessary.

Aspirin, Reye syndrome, Kawasaki disease, and allergies; a reconsideration of the links

It is time to rethink the link between aspirin and Reye syndrome in the light of the rising prevalence of allergies for which the declining use of aspirin may be contributory.

Did acetaminophen provoke the autism epidemic?

  • P. Good
  • Medicine
    Alternative medicine review : a journal of clinical therapeutic
  • 2009
The question whether regression into autism is triggered, not by the measles-mumps-rubella (MMR) vaccine, but by acetaminophen (Tylenol) given for its fever and pain is raised.

Mosaic Down’s syndrome prevalence in a complete population study

A retrospective observational study on the incidence, accuracy of clinical diagnosis, and prevalence estimation of Down’s syndrome in a well defined population of 1.7 million in Northern Ireland from 1 January 1997 to 31 December 2001.

Theoretical aspects of autism: Causes—A review

  • H. Ratajczak
  • Medicine, Biology
    Journal of immunotoxicology
  • 2011
This review summarizes results that correlate the timing of changes in incidence with environmental changes from 1943 to the present in PubMed and Ovid Medline databases.

Evidence that Increased Acetaminophen use in Genetically Vulnerable Children Appears to be a Major Cause of the Epidemics of Autism, Attention Deficit with Hyperactivity, and Asthma

Examination of hair mercury concentrations of children with autism are consistent with exposure of growing hair proteins to NAPQI derived from acetaminophen, which competitively inhibits the reaction of mercury with hair sulfhydryl groups, and epidemiological evidence supports the association of increased acetamine usage with autism.

A Monthly Newsletter for Health Care Professionals from the Children’s Medical Center at the University of Virginia

There are now a number of studies of this drug in the pediatric population, highlighting both its efficacy and the growing concern over its adverse effect profile.

References

SHOWING 1-10 OF 22 REFERENCES

Whatever happened to Reye's syndrome? Did it ever really exist?

With better diagnostic techniques and criteria, most patients originally diagnosed with RS are now known to have metabolic disorders, including medium-chain acyl-coenzyme-A dehydrogenase deficiency.

Reye's syndrome: a case control study of medication use and associated viruses in Australia.

A lack of association between aspirin ingestion and the development of Reye's syndrome was confirmed and influenza A or B viruses were recovered from any patient.

Reye's Syndrome and Medication Use

Ninety-seven Reye's syndrome cases in Ohio children with onsets from December 1978 through March 1980 were studied for medication use during their pre-RS illness, and no relationship was found between dosage and stage of RS encephalopathy.

Aspirin as a risk factor in Reye's syndrome.

Although RS can occur in the absence of aspirin ingestion, data indicate that aspirin taken during viral illness may contribute to the development of RS.

Public Health Service study of Reye's syndrome and medications. Report of the main study.

The high percentage of patients with Reye's syndrome exposed to salicylates (greater than or equal to 90%) in this and prior studies suggests that, though the reported incidence of Reye’s syndrome has declined in recent years, concomitant with a decline in Salicylate use among children, a majority of Rey's syndrome cases may be attributable toSalicylATE use.

Clinical features and prognosis of Reye's syndrome.

  • J. Glasgow
  • Medicine
    Archives of disease in childhood
  • 1984
Intensive care methods including judicious fluid restriction coupled with 'prophylactic' hyperventilation, direct monitoring of intracranial pressure, and barbiturate coma achieved neurologically intact survival in 74% of patients.

Reye's syndrome. A reappraisal of diagnosis in 49 presumptive cases.

The results suggest that the apparent disappearance of Reye's syndrome should be reassessed.

A catch in the Reye.

Reye syndrome may be disappearing from Australia despite a total lack of association with salicylates or aspirin ingestion, since there were no cases found at The Children's Hospital in 1983, 1984, or 1985.

Reye syndrome revisited: a descriptive term covering a group of heterogeneous disorders

A detailed analysis of the epidemiological surveys of the Centers for Disease Control, the Yale study and of the British risk factor study provides evidence that not only the use of acetylsalicylic acid but also that of phenothiazines and other anti-emetics is significantly greater in Reye syndrome cases than in controls.

Grade I Reye's syndrome. A frequent cause of vomiting and liver dysfunction after varicella and upper-respiratory-tract infection.

It is suggested that the clinical complex of vomiting, hepatic dysfunction, and minimal neurologic impairment after varicella or an upper-respiratory-tract infection usually represents Reye's syndrome, which occurs more frequently than previously recognized.